Georgia, 2011

Hail and Damaging Wind in Georgia, April 22, 2011

April 22, 2011 · NWS CHS · 4 events in 1 county or zone

A stationary front in combination with a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front in combination with a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 22, 3:05 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 22, 3:05 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT FRI APR 22 2011

.SYNOPSIS...
A LINGERING FRONT AND AN INLAND WEDGE OF HIGH PRESSURE WILL
GRADUALLY DISSIPATE TONIGHT. ATLANTIC HIGH PRESSURE WILL PREVAIL
SATURDAY THROUGH MIDWEEK. A COLD FRONT WILL MOVE THROUGH THE
REGION WEDNESDAY NIGHT OR THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SATELLITE TRENDS SUGGEST THAT THE INLAND WEDGE OF HIGH
PRESSURE...INDICATED BY THE SWATH OF LOW CLOUDS ACROSS THE
CAROLINAS AND NORTHERN GEORGIA...IS SLOWLY ERODING TO THE NORTH BY
MID AFTERNOON. THE LINGERING BOUNDARY TO THE SOUTH WILL BE LIFTING
NORTH AS A WARM FRONTAL FEATURE ACCORDINGLY. SHOWERS AND THUNDERSTORMS
ACROSS MAINLY THE CHARLESTON TRI COUNTY AREA PERSIST WITHIN THE
DEEP MOISTURE OF THE ERODING WEDGE...WHILE ISOLATED THUNDERSTORMS
HAVE INITIATED SOUTH OF THE BOUNDARY WITHIN WARMER AND MORE UNSTABLE
AIR.

WILL FOLLOW PRECIPITATION EVOLUTION INDICATED IN BOTH THE 12Z AND
18Z NAM SOLUTIONS...WHICH SHOW PRECIPITATION LIFTING NORTH DURING
THE EVENING HOURS FOLLOWING THE DEPARTING DEEP MOISTURE OF THE
INLAND WEDGE. SURFACE HIGH PRESSURE WILL SET UP OVER THE ATLANTIC
TONIGHT...WHILE UPPER LEVEL RIDGING REBUILDS FROM THE SOUTH. THIS
PATTERN CHANGE FURTHER SUGGESTS REDUCED SHOWER/THUNDERSTORM
POTENTIAL TONIGHT...AND WILL THUS STEADILY DECREASE POPS FROM
SOUTH TO NORTH THIS EVENING TO RAIN-FREE CONDITIONS AFTER MIDNIGHT.

LINGERING CLOUD COVER AND A MORE SOLID SOUTHERLY FLOW WILL
MAINTAIN MILD OVERNIGHT CONDITIONS. EXPECT LOW TEMPERATURES TO
RANGE FROM THE LOWER TO MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...RIDGING AND SUBSIDENCE WILL PREVAIL AT THE SURFACE AND
ALOFT. CANNOT RULE OUT AN ISOLATED SHOWERS/THUNDERSTORM OR TWO
ALONG THE INLAND PROGRESSING SEA BREEZE. HOWEVER...MODEL SOUNDINGS
APPEAR SUFFICIENTLY DRY/CAPPED TO PREVENT MEASURABLE RAINFALL AT
MOST/ALL LOCATIONS. OTHERWISE...UNDER MOSTLY SUNNY SKIES
TEMPERATURES IN THE MID/UPPER 80S WILL BE COMMON AWAY FROM THE
IMMEDIATE COAST.

SATURDAY NIGHT...MAINLY CLEAR SKIES...LOW LEVEL MOISTURE AND
DECOUPLING/LIGHT SURFACE WINDS SHOULD SUPPORT PATCHY FOG OVERNIGHT.
OTHERWISE...EXPECT ANOTHER UNSEASONABLE WARM NIGHT...FEATURING LOWS
IN THE LOWER TO MID 60S INLAND AND CLOSE TO 70F ON THE BEACHES.

SUNDAY THROUGH MONDAY...EXPECT LITTLE CHANGE FROM THE SATURDAY
REGIME. UNDER DEEP LAYER HIGH PRESSURE...ABOVE NORMAL TEMPERATURES
WILL PREVAIL...AND POPS WILL REMAIN VERY LOW MAINLY ALONG THE SEA
BREEZE DURING THE AFTERNOON/EARLY EVENING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER RIDGE WILL WEAKEN TUESDAY AND DEEPER MOISTURE WILL
SPREAD INTO THE REGION FROM THE S/SE. THUS...THE PROSPECT FOR
SHOWERS/THUNDERSTORMS WILL INCREASE TO SOME DEGREE...ESPECIALLY
DURING THE AFTERNOON/EVENING...AND HIGH TEMPERATURES COULD END UP
A FEW DEGREES COOLER BUT STILL IN THE LOWER/MID 80S AWAY FROM THE
COAST.

MEANWHILE...A POTENT LOW PRESSURE SYSTEM SPAWNING OFF THE SOUTHERN
ROCKIES WILL SHIFT RAPIDLY NE FROM THE SOUTHERN PLAINS TUE-WED TO
THE GREAT LAKES BY THU. IN CONJUNCTION WILL BE A RAPIDLY DEEPENING
UPPER LEVEL LONGWAVE TROUGH THAT WILL ROTATE THROUGH THE MISSISSIPPI
RIVER VALLEY WED AND CROSS THE APPALACHIANS THU. GULF MOISTURE WILL
POOL AHEAD OF THE FRONT...SUPPORTING MORE ORGANIZED PRECIPITATION
DEVELOPMENT FOR WED NIGHT INTO THU. THERE ARE STILL PLENTY OF TIMING
ISSUES AMONG THE MODELS BUT HAVE INCREASED POPS INTO THE LOW-MID CHC
RANGE FOR THIS SCENARIO. THE FRONT LOOKS TO MOVES THROUGH THU
LEADING TO DRIER CONDITIONS BEYOND. TEMPS WILL CONTINUE TO RUN
WARMER THAN NORMAL AHEAD OF THE FRONT...REACHING THE MID 80S...THEN
HAVE SHOWN A SLIGHT COOL DOWN THU WITH THE POTENTIAL FROPA. WILL
ALSO NEED TO SEE HOW WELL MID-UPPER LEVEL JETTING AND INSTABILITY
COMBINE WITH THIS SYSTEM AS SOME MODELS TO TRY TO ADVERTISE STRONG
TSTM ORGANIZATION. WILL NEED A FEW MORE MODEL RUNS TO EVALUATE THIS
POTENTIAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
KCHS...THE KCHS TERMINAL REMAINS EMBEDDED IN THE DEEP MOISTURE OF
THE INLAND HIGH PRESSURE WEDGE THIS AFTERNOON. EXPECT MVFR
CONDITIONS AND SCATTERED SHOWERS/THUNDERSTORMS TO CONTINUE TO IMPACT
THE AREA FOR A FEW MORE HOURS...UNTIL THE MAIN SWATH OF CONVECTION
LIFTS NORTH LATER TODAY. ALTHOUGH THERE COULD BE A BRIEF PERIOD
WHERE MVFR CEILINGS LIFT OR SCATTER...LINGERING LOW LEVEL MOISTURE
INTO THE EVENING AND OVERNIGHT HOURS WILL ALLOW LOW CEILINGS TO
RETURN AND MVFR VISIBILITIES TO POTENTIALLY DEVELOP. DRIER AIR
WILL SHIFT INTO THE REGION ON SATURDAY AS THE WEDGE LIFTS OUT OF
THE REGION AND HIGH PRESSURE BUILDS ALOFT. EXPECT VFR CONDITIONS
TO PREVAIL FOR SATURDAY AS A RESULT.

KSAV...A LINGERING FRONT MARKING THE SOUTHERN EXTENT ON AN INLAND
WEDGE OF HIGH PRESSURE WILL GRADUALLY LIFT NORTH TOWARD THE
EVENING HOURS. AS A RESULT...THE KSAV TERMINAL HAS REMAINED
OUTSIDE OF THE LOW CLOUD SHIELD AND SCATTERED SHOWERS TO THE
NORTH. THERE IS SOME DISAGREEMENT IN THE MODELS CONCERNING RAIN
POTENTIAL FOR SOUTHEAST GEORGIA LATER THIS AFTERNOON...AND PREFER
TO ONLY MENTION CB AT KSAV UNTIL CONVECTIVE TRENDS SOUTH OF THE
FRONT BECOME MORE APPARENT. SOME GUIDANCE SUGGEST KSAV WILL HAVE
LESS MVFR IMPACTS TONIGHT THAN AREAS TO THE NORTH...LIKELY DUE TO
LESS RAINFALL AND OVERALL MOISTURE AT THE TERMINAL TODAY. AT THIS
POINT...PREFER TO INDICATE MVFR CONDITIONS DEVELOPING FOR A FEW
HOURS NEAR DAYBREAK SATURDAY. OTHERWISE...EXPECT VFR CONDITIONS TO
PREVAIL ON SATURDAY AS DRIER AIR SHIFTS INTO THE REGION.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE LIKELY
AROUND DAYBREAK IN LOW STRATUS/FOG EACH MORNING SUNDAY THROUGH
TUESDAY. OTHERWISE VFR WEATHER WILL PREVAIL.

&&

.MARINE...
AN INLAND HIGH PRESSURE WEDGE WILL SLOWLY ERODE NORTHWARD
TONIGHT...WHILE A LINGERING BOUNDARY ALSO LIFTS NORTH BEFORE
DISSIPATING. SOUTHEAST WINDS OVER THE MARINE ZONES THIS AFTERNOON
WILL STEADILY VEER MORE TO THE SOUTH BY DAYBREAK SATURDAY...AS
SURFACE HIGH PRESSURE TO THE NORTH SETS UP OVER THE ATLANTIC
WATERS. WIND SPEEDS WILL REMAIN AT 10 TO 15 KT...WITH SEAS A
COMBINATION OF WIND WAVES AND SWELLS AT 5 FT OR LESS.

CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS THIS
THE WEEKEND AND EARLY NEXT WEEK. CIRCULATION AROUND BERMUDA HIGH
PRESSURE WILL MAINTAIN SYNOPTIC S TO SE WINDS THROUGH THE
PERIOD...ENHANCED BY THE SEA BREEZE CIRCULATION EACH AFTERNOON/EARLY
EVENING SATURDAY THROUGH TUESDAY. SEAS WILL RANGE FROM 2-4 FT WITHIN
NEARSHORE WATERS TO 4-5 FT BEYOND 20 NM...DOMINATED BY AN 8-10
SECOND PERIOD SWELL. MEANWHILE...THE SREF MODEL CONTINUES TO
INDICATE A CHANCE OF MARINE FOG THIS WEEKEND. HOWEVER...GIVEN THAT
WATER TEMPS ARE 70F OR HIGHER WE FEEL THAT THIS MAY BE OVERDONE AND
WE WILL INDICATE MARINE FOG WITHIN ANY FORECASTS. HOWEVER...
RADIATION FOG COULD IMPACT CHARLESTON HARBOR DURING THE LATE
NIGHT/EARLY MORNING HOURS SATURDAY-SUNDAY...AND PERHAPS
MONDAY-TUESDAY AS WELL.

AHEAD OF AN APPROACHING COLD FRONT...A TIGHTENING SURFACE PRESSURE
GRADIENT COULD SUPPORT SMALL CRAFT ADVISORY WINDS/SEAS ACROSS PARTS
OF OR ALL OF THE COASTAL WATERS.

RIP CURRENTS...THE COMBINATION OF MODERATE ONSHORE FLOW AND SMALL
SWELLS WILL RESULT IN A MARGINAL MODERATE RISK OF RIP CURRENTS
THROUGH SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Apr 22, 2:40 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT FRI APR 22 2011

GAZ117-119-139-141-SCZ048>051-231100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
340 PM EDT FRI APR 22 2011

...MODERATE RISK FOR RIP CURRENTS THROUGH 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-231100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
340 PM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 2:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT FRI APR 22 2011

GAZ101-SCZ047-222015-
EFFINGHAM-INLAND JASPER-
345 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES THROUGH 415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TARBORO...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SWITZERLAND...TARBORO AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3246 8095 3231 8111 3247 8123 3256 8113
TIME...MOT...LOC 1944Z 315DEG 15KT 3248 8115
Special weather statement, Apr 22, 3:12 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT FRI APR 22 2011

GAZ101-SCZ047-048-051-222045-
BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
412 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BEAUFORT
AND JASPER COUNTIES THROUGH 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEERFIELD...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JASPER...LEMON ISLAND...SUN CITY AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3237 8079 3223 8101 3240 8120 3249 8104
TIME...MOT...LOC 2012Z 315DEG 15KT 3240 8106
Special weather statement, Apr 22, 3:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT FRI APR 22 2011

GAZ100-101-222045-
BULLOCH-EFFINGHAM-
417 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES THROUGH 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BROOKLET...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BROOKLET...GEORGIA SOUTHERN...LEEFIELD...STATESBORO AND STILSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3247 8148 3226 8150 3235 8184 3247 8181
TIME...MOT...LOC 2018Z 279DEG 15KT 3237 8166
Local storm report, Apr 22, 3:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     MARINE TSTM WIND 2 ENE JAMES ISLAND      32.75N  79.90W
04/21/2011  M48 MPH          CHARLESTON         SC   OFFICIAL NWS OBS

            FT JOHNSON NERRS HAD 30 MPH SUSTAINED WIND WITH 48 MPH
            PEAK GUST.

&&

EVENT NUMBER CHS1100357

JRL
Special weather statement, Apr 22, 3:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT FRI APR 22 2011

SCZ047-048-051-222100-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
437 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OKATIE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JASPER...SUN CITY AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3237 8083 3221 8100 3238 8114 3244 8102
TIME...MOT...LOC 2037Z 306DEG 8KT 3237 8103
Special weather statement, Apr 22, 3:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT FRI APR 22 2011

GAZ088-100-101-SCZ042-222115-
BULLOCH-EFFINGHAM-HAMPTON-SCREVEN-
450 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM AND HAMPTON COUNTIES THROUGH 515 PM EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GRIFFIN LAKE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EGYPT...GUYTON...KILDARE...NEWINGTON...OLIVER...SHAWNEE...SPRINGFIELD
AND STILSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3263 8128 3231 8126 3229 8158 3249 8155
      3259 8160
TIME...MOT...LOC 2050Z 264DEG 18KT 3238 8149

The radar

The Charleston,SC radar (KCLX), 40 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
April 22, 4:25 PM EST to 4:26 PM EST
Where
Effingham County, 0.58 mi E of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.370, -81.310

Law enforcement reported powerlines down along North Ash Street.

Hail, Effingham

When
April 22, 4:31 PM EST to 4:32 PM EST
Where
Effingham County, 1.5 mi SSE of Marlow
Measured
0.88 in hail
Reported by
Public
Coordinates
32.250, -81.370

The public reported dime to nickel size hail 2 miles southeast of Marlow, Georgia.

Hail, Effingham

When
April 22, 4:31 PM EST to 4:32 PM EST
Where
Effingham County, 1.17 mi E of Marlow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.270, -81.360

Law enforcement reported quarter size hail on Courthouse Road near Midland Road.

Hail, Effingham

When
April 22, 5:05 PM EST to 5:06 PM EST
Where
Effingham County, 2.07 mi N of Faulkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.180, -81.330

A trained spotter reported quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304254, 304251, 304252, 304253.